Virginia, 2024

Tornado and Hail in Virginia, May 26, 2024

May 26, 2024 · NWS RNK · 42 events in 22 counties and zones

A line of thunderstorms quickly progressed across southwest and central Virginia through the afternoon as an MCS (Mesoscale Convective System) tracked from the Ohio Valley into the Mid Atlantic and Central Appalachians. Strong daytime heating ahead of the line and high dewpoints lead to high surface based CAPE (Convective Available Potential Energy), and DCAPE (Downdraft Convective Available…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$1.4 million
Crop damage
None recorded
Events
42

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A line of thunderstorms quickly progressed across southwest and central Virginia through the afternoon as an MCS (Mesoscale Convective System) tracked from the Ohio Valley into the Mid Atlantic and Central Appalachians. Strong daytime heating ahead of the line and high dewpoints lead to high surface based CAPE (Convective Available Potential Energy), and DCAPE (Downdraft Convective Available Potential Energy) values exceeding 1000 J/kg. This led to widespread damaging winds, and resulted in numerous power outages from downed trees and power lines. This complex of storms also spawned an EF-1 tornado in the city of Salem.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 26, 1:52 PM EST, 1 hour 33 minutes earlier.

Area forecast discussion, May 26, 1:52 PM EST, 1 hour 33 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
252 PM EDT Sun May 26 2024

.SYNOPSIS...
A series of disturbances will pass across the lower Mid-Atlantic
through Monday, triggering rounds of shower and thunderstorm
activity ahead of an approaching cold front. The front will
pass across the central Appalachians Monday evening, ushering in
drier and slightly cooler weather for much of the coming week.

&&

.NEAR TERM /THROUGH MONDAY/...
As of 230 PM EDT Sunday...

Key Messages:

1. A line of showers and thunderstorms will arrive from the
west this afternoon and evening. Severe Thunderstorm Watch
317 has been issued for the western half of the forecast area.

2. Another line of showers and thunderstorms may arrive early
in the morning on Memorial Day, though timing and intensity are
less certain.

3. Finally, isolated thunderstorms may be possible Monday
afternoon and evening, but confidence is low.

An impressive line of severe thunderstorms was moving rapidly
through the OH and TN Valleys, and will continue to push east at
around 40-50 mph through this evening. Numerous reports of 60+
mph wind gusts have already occurred with this MCS, and there is
a near continuous line of storms from Green Bay to Cincinnati
to Knoxville at this time. The system may weaken slightly as it
encounters the Blue Ridge, and west of here is where the Severe
Thunderstorm Watch has been issued until 9 PM. To the east,
still expect storms to move through between 7 to 10 pm. There
is a chance the Watch may be expanded downstream to include the
Piedmont.

Current temperatures were in the 70s and 80s, with dew points
in the upper 50s to upper 60s. This has yielded MLCAPEs in the
1500-2500 J/kg range, with DCAPEs maxed out in our northern NC
counties around 1100 J/kg. Wind shear in the lower levels is
about 30 kts between the surface to 3km, and bulk shear is
around 45 kts. Thankfully there is little directional shear, so
this does not look like a big tornado day, but spin ups along
the front edge of the MCS may turn into brief tornadoes. The
main concern here will be damaging winds, heavy downpours
leading to localized flooding, and intense lightning.

With it being Memorial Day weekend, plenty of people are
outside, and we urge you to pay attention to this rapidly
evolving weather scenario today and tomorrow. Remember to head
indoors and stay away from water when lightning is near, and
have multiple ways to get warnings.

By 10 pm, the severe threat will temporarily diminish as the
line passes out of our area to the east, bringing a brief lull
in the organized activity, with only residual showers to contend
with. However, decent agreement exists in the rapid update
weather forecast models that another line of storms will
approach from the west during the predawn hours Monday/Memorial
Day and shift east, sweeping east-southeast by mid morning.

Finally, there is a chance for some redevelopment of
thunderstorms in the afternoon and evening Monday, but believe
the morning convection may impact and degrade this, so
confidence in that is low.

Expect early morning lows to start Memorial Day to range from
the low to mid 60s, and highs to reach the mid 70s to low 80s
for the mountains, and the mid to upper 80s for the Piedmont.

Overall confidence in the near term is moderate.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
... As of 215 PM EDT Sunday...

Key Messages:

1: Low chance of lingering storms in the wake of a front Monday
night

2: Quiet, breezy, and cool Tuesday onward

A front will have mostly made its way through our CWA and into
central VA by Monday night. A few lingering post-frontal showers
and storms could continue to crop up, but the main line with
most of the severe potential will have occurred earlier in the
day. Tuesday, Wednesday and Thursday will all have more or less
similar weather conditions. Surface high pressure will gradually
move down from the western Great Lakes and over the Mid-
Atlantic, will suppress precip chances. In the mean time we will
be in the western half of a mid- level trough, wherein a few
weak embedded shortwaves may pass through. This would only serve
to amplify cloud cover in the mountains and perhaps spawn an
isolated shower or two.

Temps will cool into the 60s for the mountains and mid to upper
70s for the Piedmont. Fairly cool for late May/early June.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
... As of 230 PM EDT Sunday...

Key Messages:

1: Low confidence in timing of next frontal system over the
weekend

Surface high pressure will remain in control of weather and
suppress precip through Saturday. This will keep things cool
with light breezes and scattered clouds. The next front could be
expected at earliest on Sunday morning. That solution is a bit
of an outlier amongst long range models. Most don't have the
next front impacting the Mid-Atlantic until late Sunday or into
Monday. Also unclear what the potential impacts with this front
would be, though given the fact that it is early June, a frontal
passage generally includes thunderstorms.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
As of 230 PM EDT Sunday...

VFR conditions continue until a line of SHRA/TSRA arrives
this afternoon and evening. This line is expected to move
rapidly from west to east, and some storms especially along and
west of the Blue Ridge are likely to become severe, producing
damaging wind gusts, though large hail and an isolated tornado
cannot be ruled out also. Downpours and low ceilings will
accompany the storms, but are expected to remain temporary,
improving as the convection passes.

Ceilings improve to VFR for a few hours until another line
approaches in the pre-dawn hours. Expect this line to dive SSE
or dissipate as the morning goes on, with a return to VFR
tomorrow. Severe chances look much lower with this line.

SW/S winds turn more westerly tomorrow and become gusty. Also
expect erratic gusts in any thunderstorms.

EXTENDED AVIATION OUTLOOK...

There may be a few storms in the afternoon and evening Monday
along an approaching front. However morning thunderstorms may
squash this chance, so for now expecting mainly VFR.

A front will cross through the area late Monday into early
Tuesday, turning winds to the northwest and eventually bringing
drier air to much of the area. A low chance for showers and
thunderstorms will be possible across WV Tuesday and Wednesday,
otherwise VFR. VFR everywhere Thursday.

Patchy fog with periods of MVFR/LIFR will be possible in the
mornings near mountain and river valleys.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...NF/SH
NEAR TERM...SH/NF
SHORT TERM...RAB
LONG TERM...RAB
AVIATION...SH
Hazardous weather outlook, May 26, 1:04 PM EST, 2 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
204 PM EDT Sun May 26 2024

NCZ001>003-018>020-VAZ007-009>013-015-016-WVZ042>044-507-508-271815-
Ashe-Alleghany NC-Surry-Watauga-Wilkes-Yadkin-Tazewell-Smyth-Bland-
Giles-Wythe-Pulaski-Grayson-Carroll-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
204 PM EDT Sun May 26 2024

...SEVERE THUNDERSTORM WATCH 317 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, southwest Virginia and southeast West
Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk for severe thunderstorms Monday morning and
again Monday afternoon. The main hazard with any thunderstorms would
be large hail and damaging wind gusts. Locally heavy rainfall will
also be possible once again which could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

NCZ004>006-VAZ014-017>020-022>024-032>035-043>047-058-059-271815-
Stokes-Rockingham-Caswell-Montgomery-Floyd-Craig-Alleghany VA-Bath-
Roanoke-Botetourt-Rockbridge-Patrick-Franklin-Bedford-Amherst-Henry-
Pittsylvania-Campbell-Appomattox-Buckingham-Halifax-Charlotte-
204 PM EDT Sun May 26 2024

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia, south central Virginia, southwest Virginia and
west central Virginia.

.DAY ONE...This afternoon and tonight.

There is a marginal to slight risk for severe thunderstorms this
afternoon and tonight. The main hazard with any thunderstorms would
be damaging winds gusts and large hail. Locally heavy rainfall is
also possible which could result in localized flooding.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a slight risk for severe thunderstorms Monday morning and
again Monday afternoon. The main hazard with any thunderstorms would
be large hail and damaging wind gusts. Locally heavy rainfall will
also be possible once again which could result in localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, May 26, 3:17 PM EST, 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
417 PM EDT Sun May 26 2024

NCZ001-018-019-262045-
Ashe NC-Wilkes NC-Watauga NC-
417 PM EDT Sun May 26 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHWESTERN WILKES...CENTRAL WATAUGA AND ASHE COUNTIES THROUGH 445
PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over
Reese, or near Sugar Grove, moving east at 40 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Jefferson...
West Jefferson...
Lansing...
Glendale Springs...
Ashland...
Wilbar...
and Sugar Grove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
northwestern North Carolina...and southwestern Virginia.

&&

LAT...LON 3636 8180 3634 8177 3634 8173 3633 8171
      3634 8171 3638 8173 3639 8173 3640 8174
      3641 8174 3643 8172 3646 8171 3657 8138
      3626 8129 3623 8190 3626 8189 3630 8190
TIME...MOT...LOC 2017Z 259DEG 36KT 3632 8181

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

BMG

The radar

The Roanoke radar (KFCX), 127 km away, was scanning. The volume nearest the first event began at 20:24 UTC.

Open the radar archive at this moment

Event by event

38 thunderstorm wind, 3 hail, 1 tornado. Local standard time, as filed.

Hail, Grayson

When
May 26, 3:25 PM EST
Where
Grayson County, 1.36 mi NNE of Whitetop
Measured
1 in hail
Reported by
Public
Coordinates
36.617, -81.608

Quarter sized hail was observed along Highway 58 in the Whitetop area.

Thunderstorm Wind, Smyth

When
May 26, 3:25 PM EST
Where
Smyth County, 0.55 mi W of Mc Crady
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
36.900, -81.740

A large tree limb was blown down into the road near the intersection of Upper Poor Valley Road and Saltville Highway, and another tree was blown down along the same road, taking down power lines and a power meter.

Hail, Smyth

When
May 26, 3:27 PM EST
Where
Smyth County, 0.89 mi SE of Sugar Grove
Measured
2 in hail
Reported by
Public
Coordinates
36.760, -81.390

Two inch diameter hail was observed along Flat Ridge Road.

Thunderstorm Wind, Smyth

When
May 26, 3:32 PM EST to 3:34 PM EST
Where
Smyth County, 1.38 mi S of Chilhowie
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.780, -81.670

Thunderstorm winds downed a tree along Grindstead Hill Road near Whitetop Road, and another tree on Porter Valley Road, which completely blocked the roadway.

Thunderstorm Wind, Smyth

When
May 26, 3:43 PM EST
Where
Smyth County, 4.28 mi NNW of Marion
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.886, -81.532

Multiple trees were downed by thunderstorm winds along the Buchanan Highway at Hungry Mother State Park, some of which were partially blocking the road.

Thunderstorm Wind, Tazewell

When
May 26, 3:45 PM EST
Where
Tazewell County, Tazewell
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
37.120, -81.520

At least two trees were downed by thunderstorm winds around the town of Tazewell.

Thunderstorm Wind, Tazewell

When
May 26, 3:55 PM EST
Where
Tazewell County, 0.88 mi SE of Bluefield
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.240, -81.270

Thunderstorm winds blew down one tree in Bluefield, Virginia.

Thunderstorm Wind, Bland

When
May 26, 3:57 PM EST
Where
Bland County, Ceres
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.020, -81.350

Multiple trees were downed by thunderstorm winds in the Ceres area.

Thunderstorm Wind, Bland

When
May 26, 4:10 PM EST
Where
Bland County, Bland
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
37.100, -81.120

Multiple trees were blown down by thunderstorm winds around the town of Bland.

Hail, Giles

When
May 26, 4:13 PM EST
Where
Giles County, 0.88 mi SE of White Gate
Measured
1 in hail
Reported by
Public
Coordinates
37.190, -80.840

Thunderstorm Wind, Wythe

When
May 26, 4:22 PM EST to 4:26 PM EST
Where
Wythe County, Max Meadows to 1.66 mi E of Ft Chiswell
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
36.970, -80.930

An estimated one hundred trees were blown down by thunderstorm winds in the Max Meadows area. One of the downed trees caused severe damage to a single-wide trailer and a vehicle. Members of the public also reported that hundreds of tree limbs and several large tree limbs were downed by thunderstorm winds in Carters Park off Lee Highway.

Thunderstorm Wind, Giles

When
May 26, 4:25 PM EST
Where
Giles County, Pearisburg
Measured
55 kt (63 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$3,000
Reported by
911 Call Center
Coordinates
37.320, -80.730

A few trees and power lines were downed by thunderstorm winds in the Pearisburg area. One tree fell onto a tent and one of the occupants was injured.

Thunderstorm Wind, Carroll

When
May 26, 4:39 PM EST
Where
Carroll County, 0.75 mi E of Shorts Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
36.831, -80.817

Thunderstorm winds downed a couple of trees near Poplar Camp Road.

Thunderstorm Wind, Radford (C)

When
May 26, 4:47 PM EST
Where
Radford (C) County, 1.28 mi N of Radford
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Broadcast Media
Coordinates
37.139, -80.560

Thunderstorm winds blew down a large tree onto a power line near the intersection of Fifth Avenue and Downey Street.

Thunderstorm Wind, Pulaski

When
May 26, 4:49 PM EST
Where
Pulaski County, 2.6 mi ESE of Cowan
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -80.540

Thunderstorm Wind, Montgomery

When
May 26, 4:53 PM EST
Where
Montgomery County, 0.69 mi N of Prices Fork
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
37.230, -80.500

Thunderstorm winds blew down multiple trees near the intersection of Mount Zion Road and Glade Road.

Thunderstorm Wind, Montgomery

When
May 26, 4:54 PM EST
Where
Montgomery County, 1.38 mi N of Mt Tabor
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS Employee
Coordinates
37.290, -80.400

Thunderstorm winds downed several very large oak trees in the Preston Forest neighborhood.

Tornado, Salem (C)

When
May 26, 5:14 PM EST to 5:17 PM EST
Where
Salem (C) County, 2.17 mi SSW of Salem (C) to 2 mi SSE of Salem (C)
Rating
EF1
Path length
2 mi
Path width
300 yd
Property damage
$1.2 million
Reported by
NWS Storm Survey
Coordinates
37.273, -80.070

An EF-1 tornado touched down near the intersection of Karen Drive and Joan Circle, where several tree trunks were snapped. Additional trees were snapped and uprooted as the tornado moved east-northeast, with loss of roofing material noted at several homes and apartment buildings just south of the Roanoke River. The tornado lifted just east of Electric Road near the intersection of Midland and Easton Roads. The estimated peak wind speeds were 100 to 105 mph. Damage was estimated to be 1.17 million dollars.

Thunderstorm Wind, Craig

When
May 26, 5:17 PM EST
Where
Craig County, 0.55 mi W of Pine Top
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.520, -80.090

Thunderstorm winds blew down four trees along Muddy Run Road.

Thunderstorm Wind, Roanoke

When
May 26, 5:21 PM EST to 5:29 PM EST
Where
Roanoke County, 1.77 mi SE of Sunset Vlg to 1.49 mi NNE of Roanoke City
Measured
55 kt (63 mph) estimated gust
Property damage
$22,000
Reported by
911 Call Center
Coordinates
37.280, -80.000

Thunderstorm winds downed a few power lines around the City of Roanoke, one in the 3600 block of Shenandoah Avenue Northwest, one at the intersection of Forest Hill Avenue and Spring Hollow Avenue Northwest, one at the intersection of Oliver Road and Mapleton Avenue, and another at the intersection of Persinger Road and Colonial Road. A speed limit sign and a highway were also blown off their posts by thunderstorm winds along Highway 581. Extensive damage was also caused to metal building and a silo at an asphalt plant in the 2600 block of Roanoke Avenue due to thunderstorm winds.

Thunderstorm Wind, Roanoke

When
May 26, 5:31 PM EST
Where
Roanoke County, 2.3 mi WNW of Bonsack
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.330, -79.920

Thunderstorm winds blew down multiple trees near the intersection of Old Mountain Road and Ashburn Road.

Thunderstorm Wind, Bedford

When
May 26, 5:41 PM EST
Where
Bedford County, 2.42 mi W of Stewartsville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
37.264, -79.843

Thunderstorm winds blew down two trees on Beagle Club Road, and blocked the roadway.

Thunderstorm Wind, Franklin

When
May 26, 5:45 PM EST
Where
Franklin County, 0.88 mi SE of Retreat
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.040, -79.990

Thunderstorm winds blew down several trees, some of which landed in a pond on a property located on Callaway Road.

Thunderstorm Wind, Alleghany

When
May 26, 5:50 PM EST
Where
Alleghany County, 1.09 mi W of Clifton Forge City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
37.820, -79.820

Thunderstorm winds blew down two large trees at a private residence in Clifton Forge, and one of the trees fell on a vehicle, and caused significant damage to the vehicle.

Thunderstorm Wind, Smyth

When
May 26, 5:55 PM EST
Where
Smyth County, Sugar Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.770, -81.400

Thunderstorm winds downed a large tree across Route 745.

Thunderstorm Wind, Rockbridge

When
May 26, 6:04 PM EST to 6:09 PM EST
Where
Rockbridge County, 0.88 mi NE of Natural Bridge Stati to 0.55 mi W of Emil
Measured
65 kt (75 mph) estimated gust
Property damage
$25,000
Reported by
Public
Coordinates
37.610, -79.490

Several trees and power lines were downed by thunderstorm winds northeast of Glasgow, and along Pocahontas Street in Glasgow. Numerous trees were also downed by thunderstorm winds at a campground along James River Road, which trapped several campers.

Thunderstorm Wind, Wythe

When
May 26, 6:05 PM EST
Where
Wythe County, 3.02 mi ESE of Cedar Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
36.820, -81.227

Thunderstorm winds blew down a large tree across Route 749.

Thunderstorm Wind, Bedford

When
May 26, 6:07 PM EST
Where
Bedford County, 2.04 mi S of Moneta
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.151, -79.626

Thunderstorm winds blew down a tree on Hendricks Store Road.

Thunderstorm Wind, Bedford

When
May 26, 6:10 PM EST
Where
Bedford County, 1.65 mi W of Lowry
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.350, -79.460

Two tree branches between six and seven inches were broken off by thunderstorm winds.

Thunderstorm Wind, Campbell

When
May 26, 6:23 PM EST to 6:26 PM EST
Where
Campbell County, 0.87 mi SSW of Timberlake
Measured
55 kt (63 mph) estimated gust
Property damage
$7,000
Reported by
911 Call Center
Coordinates
37.319, -79.257

Thunderstorm winds downed a tree and multiple power lines in the Timberlake area.

Thunderstorm Wind, Pittsylvania

When
May 26, 6:29 PM EST
Where
Pittsylvania County, 1.1 mi W of Toshes
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.970, -79.500

A large tree was downed by thunderstorm winds on Toches Road, between its intersection with Pigg River Road and Darby Road, and blocked the entire roadway.

Thunderstorm Wind, Lynchburg (C)

When
May 26, 6:31 PM EST to 6:32 PM EST
Where
Lynchburg (C) County, 2.43 mi NW of Blue Ridge Farms to 1.29 mi WNW of Buncher
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
37.441, -79.236

Thunderstorm winds blew down a tree onto a house on Fieldale Road. Numerous trees were also reported blown down by thunderstorm winds near the Boonsboro area.

Thunderstorm Wind, Rockbridge

When
May 26, 6:34 PM EST
Where
Rockbridge County, 1.29 mi WNW of Vesuvius
Measured
55 kt (63 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
37.910, -79.220

Thunderstorm winds downed several trees and power lines along Shadow Ridge Lane near Route 11 in Raphine.

Thunderstorm Wind, Campbell

When
May 26, 6:35 PM EST
Where
Campbell County, 2.82 mi E of Evington
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.237, -79.230

Thunderstorm winds downed a large tree on Colonial Highway at Arrington Drive, just east of Evington, which blocked both lanes of traffic.

Thunderstorm Wind, Campbell

When
May 26, 6:44 PM EST
Where
Campbell County, 1.1 mi E of Rustburg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.280, -79.080

Thunderstorm winds blew down a tree on Village Highway, which blocked both lanes of the road.

Thunderstorm Wind, Campbell

When
May 26, 6:50 PM EST
Where
Campbell County, 0.88 mi SW of Gladys
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.160, -79.090

Thunderstorm winds blew down a tree that landed on power lines.

Thunderstorm Wind, Campbell

When
May 26, 6:51 PM EST
Where
Campbell County, Concord
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.350, -78.980

Thunderstorm winds blew down a tree on US 460 in Concord, which blocked one lane of the road.

Thunderstorm Wind, Appomattox

When
May 26, 7:04 PM EST
Where
Appomattox County, 2.83 mi SE of Spout Spg
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.327, -78.877

Thunderstorm winds blew down a tree along the 100 block of Woodland Road, close to the intersection with Wildwood Road.

Thunderstorm Wind, Appomattox

When
May 26, 7:09 PM EST
Where
Appomattox County, 3.7 mi SW of Evergreen
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
37.256, -78.819

Thunderstorm winds blew down a tree near the intersection of Red House Road and Cub Creek Road.

Thunderstorm Wind, Halifax

When
May 26, 8:00 PM EST
Where
Halifax County, 2.35 mi NNE of Alton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.600, -78.980

Thunderstorm winds downed one tree.

Thunderstorm Wind, Halifax

When
May 26, 8:08 PM EST
Where
Halifax County, 1.38 mi N of Clover
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.850, -78.730

Thunderstorm winds downed a tree near Clover.

Thunderstorm Wind, Halifax

When
May 26, 8:20 PM EST
Where
Halifax County, 0.69 mi N of Boyds Store
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.560, -79.070

Thunderstorm winds downed one tree.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2024Every state in 2024This day in weather historyThe tornado archive for Virginia, 2024Warnings in Virginia, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181575, 1181582, 1181577, 1181583, 1181579, 1181580, 1181581, 1181584, 1181585, 1181576, 1182476, 1181586, 1182477, 1182455, 1181587, 1182456, 1182457, 1182489, 1182454, 1182479, 1182460, 1182461, 1182470, 1182458, 1182464, 1182480, 1182467, 1182462, 1182463, 1182478, 1182459, 1182484, 1182488, 1182474, 1182472, 1182471, 1182473, 1182466, 1182465, 1182469, and more.